What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 8, 12:33 PM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Apr 8, 12:33 PM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
133 PM EDT Mon Apr 8 2019
.SYNOPSIS...
An upper trough, surface front, and sufficient moisture will
promote thunderstorms, possibly severe, this afternoon into the
evening. The main surface low will move into the forecast area
Tuesday bringing another threat of severe thunderstorms in the
afternoon. Drier air with fair weather expected Wednesday into
Thursday. Increasing moisture and a weak surface boundary will
provide a chance of showers and possibly thunderstorms Friday
and Saturday with a better chance on Sunday. Above normal temps
through most of the period.
&&
.NEAR TERM /THROUGH TONIGHT/...
The main concern is a threat of severe thunderstorms this
afternoon and tonight. Convective line at 17z seen developing
on radar in central Ga moving northeast toward the CSRA...The
HRRR and other high resolution models have been consistent with
intensification of this convective line as it approaches the
CSRA/AGS area around 20z. The models indicate enough
instability and shear for organized thunderstorms with a
potential for damaging wind and hail...
At the moment (17z)...Slightly drier air has mixed down across
central SC and the CSRA early this afternoon with general
downward vertical motion behind departing short wave trough
earlier. Temperatures have risen into the low to mid 80s. Meso-
analysis indicating enhance DCAPE along the SAV river.
Satellite also showing cloud streets across the area and winds
have been gusty near 20 mph. Air mass is becoming moderately
unstable with CAPE near 1000 J/kg and LI around -5. Deep layer
shear is relatively strong...strongest to the north and west
across the Upstate and North Carolina. Low level moisture
advection will increase this afternoon ahead of upper trough
around ridge offshore. It will be relatively cold aloft with h5
temperatures around -12C. The models indicate further cooling
mainly late tonight to -13 to
-14 C as the upper trough gets closer. The greatest coverage
expected late this afternoon and early evening with an increased
h85 jet and a time near maximum heating.
There may also be increased convective coverage again late
tonight with lowering h5 temperatures but nocturnal timing and
possibly widespread previous convection diminishes confidence.
However, raised pops after midnight based on latest Blended
guidance. Min Temperatures overnight in the 60s.
&&
.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
The threat of severe weather continues Tuesday as the main
surface low moves across the forecast area.
An upper level low will move across the Southeast on Tuesday. The
surface low will move into the forecast area in the late afternoon
or evening with a cold front trailing to the south. Sufficient
moisture coupled with indications of moderate instability and shear
leads to some severe concerns. Cold air aloft, along with some mid
level dry air will lead to high DCAPE values and low wet bulb
zero heights. This increases the threat of large hail and strong
downburst winds. Instability may be hampered some by cloud
cover and some shower activity early in the day. Long awaited
drier air will finally enter the region late Tuesday night
behind the front.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
There will be a brief period of warm, dry weather on Wednesday and
Thursday. Fair weather Wednesday with weak surface high pressure
building into the Mid Atlantic, and upper ridge shifting overhead.
The surface high and upper ridge axis will shift to our east by
Thursday allowing southerly low level flow to develop. This pattern
supports a warming trend into the weekend. A weak surface boundary
will move into the Southeast Friday and linger in the vicinity
through Saturday. This along with sufficient moisture and some weak
upper impulses may provide a chance of showers and possibly thunderstorms
Fri/Sat. The best chance for rain/thunder appears to be Sunday
or Sunday night. There is potential for severe weather with the
Sunday system.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Some drier air has mixed down across the area early this
afternoon and satellite showing just scattered cumulus streets
at the moment. Deeper moisture southwest of the area will be
advecting into the region late this afternoon and evening.
Southwest winds 10 to 15 knots with gusts to 20 knots through
the afternoon and early evening then diminishing winds. Line of
convection on radar over central Ga. moving northeast toward
the CSRA. High resolution models have been consistent moving
this convection through the area between 20z- 23z. Elevated risk
of severe thunderstorms near terminals as air mass moderately
unstable, strong low level jet around or > 30 kts and relatively
strong 0-1km shear. Broken cumulus expected with brief MVFR or
IFR conditions due to heavy rain and lower ceilings.
Additional convection possible late tonight but confidence low.
Due expect stratus resulting in IFR or LIFR toward morning with
slow improvement after 12z.
For the AGS and DNL terminals... High confidence for
thunderstorms moving through the area around 20z. Potential for
damaging winds gusts. expect at least 30kt southwest wind as
convection moves through. Brief ceiling and visibility
restrictions. More widespread IFR or LIFR conditions developing
after midnight as stratus develops across the area.
EXTENDED AVIATION OUTLOOK...A frontal system in the area will
bring numerous showers and thunderstorms through Tuesday. There
will also be periods of widespread stratus and fog through
Tuesday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Apr 8, 12:36 PM EST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
136 PM EDT Mon Apr 8 2019
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
091745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
136 PM EDT Mon Apr 8 2019
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...This afternoon and tonight.
Slight risk of severe thunderstorms this afternoon through early
tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Slight risk of severe thunderstorms Tuesday afternoon and evening.
Chance of thunderstorms Sunday with some severe weather possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Apr 8, 2:38 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Columbia SC
338 PM EDT Mon Apr 8 2019
SCZ018-020-025-026-082000-
Newberry SC-McCormick SC-Saluda SC-Edgefield SC-
338 PM EDT Mon Apr 8 2019
...Strong Thunderstorms Will Impact Portions of southwestern
Newberry...northeastern McCormick...western Saluda and north central
Edgefield Counties Until 400 PM EDT....
...Boaters on Lake Greenwood Should Seek Safe Harbor...
At 337 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 9 miles west of Saluda, or 18 miles southeast of
Greenwood, moving northeast at 40 mph.
HAZARD...gusty winds 35 to 45 mph, pea sized hail and excessive
cloud to ground lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
Saluda, Lake Greenwood, Chappells, Chappells Fire Station, Scurry
Airport, Good Hope, Hickory Grove, Vaughnville and Northside Fire
Station Main.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Greenwood should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.
&&
LAT...LON 3398 8206 3398 8205 3396 8204 3396 8201
3404 8195 3409 8192 3413 8187 3415 8190
3419 8192 3420 8194 3425 8191 3414 8165
3388 8188 3396 8207
TIME...MOT...LOC 1937Z 207DEG 34KT 3400 8193
HCSpecial weather statement, Apr 8, 2:44 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Columbia SC
344 PM EDT Mon Apr 8 2019
SCZ115-116-082015-
Northern Lancaster SC-Southern Lancaster SC-
344 PM EDT Mon Apr 8 2019
...Strong Thunderstorms Will Impact Portions of Northern Lancaster
and northwestern Southern Lancaster Counties Until 415 PM EDT....
At 344 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over USC Lancaster, or over Lancaster, moving
northeast at 25 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Lancaster, Waxhaw, Elgin, Andrew Jackson State Park, USC Lancaster,
Van Wyck, Irwin, Arrowood Estates, Camp Creek Fire Station, Unity
Fire Station, Lancaster Mill, Carolina Commons Shopping Center and
McWhirter Airfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.
&&
LAT...LON 3493 8078 3482 8079 3482 8056 3466 8077
3466 8089 3469 8086 3474 8088 3479 8087
3483 8090 3484 8087 3490 8088 3492 8086
3494 8087 3500 8085
TIME...MOT...LOC 1944Z 213DEG 24KT 3473 8082
CJRLocal storm report, Apr 8, 2:49 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
349 PM EDT MON APR 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 1 NW PARKSVILLE 33.80N 82.23W
04/08/2019 E0.25 INCH MCCORMICK SC 911 CALL CENTER
PEA-SIZE HAIL REPORTED BETWEEN PLUM BRANCH
AND PARKSVILLE BY COUNTY DISPATCH.
&&
DASpecial weather statement, Apr 8, 2:55 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Columbia SC
355 PM EDT Mon Apr 8 2019
GAZ040-063>065-SCZ018-020-025-026-082045-
Richmond GA-McDuffie GA-Lincoln GA-Columbia GA-Newberry SC-
McCormick SC-Saluda SC-Edgefield SC-
355 PM EDT Mon Apr 8 2019
...Strong Thunderstorms Will Impact Portions of northwestern
Richmond...southeastern McDuffie...eastern Lincoln...central
Columbia...western Newberry...eastern McCormick...Saluda and
Edgefield Counties Until 445 PM EDT....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
...Boaters on Lake Greenwood Should Seek Safe Harbor...
At 355 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Troy to near
Harlem, moving northeast at 60 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
North Augusta, Grovetown, Evans, Martinez, Edgefield, Saluda,
McCormick, Johnston, Ridge Spring, Clarks Hill Recreation Area,
Edgefield County Airport, Riverwood, Hamilton Branch State Park,
Village Plaza Shopping Center, Saluda County Airport, J. Strom
Thurmond Dam, Newberry County Airport, Trenton, Silverstreet and
Parksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
Boaters on Lake Greenwood should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.
A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.
&&
This includes the following highways...
Interstate 20 in Georgia between mile markers 185 and 201.
Interstate 520 in Georgia near mile marker 1.
LAT...LON 3400 8225 3401 8224 3397 8218 3398 8205
3395 8204 3396 8202 3413 8187 3419 8192
3420 8194 3430 8190 3437 8178 3453 8164
3453 8162 3381 8167 3329 8231
TIME...MOT...LOC 1955Z 215DEG 52KT 3396 8223 3339 8226
HCSpecial weather statement, Apr 8, 2:58 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Columbia SC
358 PM EDT Mon Apr 8 2019
GAZ064-065-077-SCZ025-030-082045-
Burke GA-Richmond GA-Columbia GA-Aiken SC-Edgefield SC-
358 PM EDT Mon Apr 8 2019
...Strong Thunderstorms Will Impact Portions of Burke...Richmond...
east central Columbia...southwestern Aiken and south central
Edgefield Counties Until 445 PM EDT....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 357 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles south of
Harlem to 6 miles north of Swainsboro, moving northeast at 30 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
North Augusta, Waynesboro, Fort Gordon, Augusta, Clearwater,
Belvedere, Hephzibah, Midville, Glendale, Gough, South Augusta,
Midtown, Summerville, Augusta Mall, Daniel Field, Augusta Regional
Airport, Village Plaza Shopping Center, Augusta National Golf Club,
Burke County Airport and McBean.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.
A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.
&&
This includes the following highways...
Interstate 20 in Georgia between mile markers 196 and 201.
Interstate 20 in South Carolina between mile markers 0 and 11.
Interstate 26 Interstate 520 in Georgia between mile markers 1 and
15.
Interstate 520 in South Carolina between mile markers 16 and 23.
LAT...LON 3283 8231 3284 8231 3293 8227 3308 8229
3323 8223 3327 8226 3327 8229 3330 8232
3332 8232 3371 8182 3293 8193 3292 8208
3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 1957Z 230DEG 25KT 3331 8228 3268 8237
HCSpecial weather statement, Apr 8, 3:13 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
413 PM EDT Mon Apr 8 2019
SCZ115-082045-
Northern Lancaster SC-
413 PM EDT Mon Apr 8 2019
...Strong Thunderstorms Will Impact Portions of northwestern Northern
Lancaster County Until 445 PM EDT....
At 413 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Fort Mill, or near Rock Hill, moving
northeast at 30 mph.
HAZARD...strong winds 45 to 55 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Indian Land and Community of Almond Glen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.
&&
LAT...LON 3499 8083 3496 8087 3497 8088 3499 8089
3501 8091 3503 8090 3505 8091 3507 8090
TIME...MOT...LOC 2013Z 222DEG 25KT 3502 8098
CJR